Advertisement
YOU ARE HERE: LAT HomeCollections

The People's Pharmacy

Some Medications Affect Thyroid Blood Tests

July 27, 1998|JOE GRAEDON and TERESA GRAEDON

Question: I've been on Synthroid for almost 10 years. My dosage has gone from 0.1 mg to 0.175 mg. (Once I tried generic pills and those did not work.) I've gained about 40 pounds over these years, and I have trouble taking off the weight, even though most of the time the blood tests seem OK. My enthusiasm for exercise has also vanished, although I was a professional ballet and musical comedy dancer for quite a few years. Please send me any information you have on the thyroid.

--S.G., Los Angeles

Answer: Adjusting the dose of thyroid supplements is not always easy. You don't mention any other medications, but a number of drugs can interact with thyroid hormones, and some can even interfere with the blood tests, giving misleading results. Absorption of thyroid supplements (Synthroid, Levothroid, Levoxyl, etc.) can be affected by some minerals. If you take an antacid or a supplement that contains iron or calcium at the same time as your Synthroid, you may not be getting the full benefit of the thyroid drug. Symptoms of inadequate thyroid include a lack of energy, weight gain, shortness of breath during exercise, hair loss, dry skin, constipation and puffiness around the eyes. We are sending you our guide, "Thyroid Hormones," which describes symptoms, treatment, interactions and interpretation of test results for thyroid problems. Anyone else who would like a copy, please send $2 with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. TL-7, P.O. Box 52027, Durham, NC 27717-2027.

Q: I am a health fanatic and do everything I can to stay in top condition. Each morning I take a glass of orange juice and one of V-8, half a grapefruit, four prunes and these supplements: garlic, selenium, children's aspirin, vitamin E (1,000 IU), vitamin B-6 (1,000 mg), ginseng (500 mg) and a multivitamin. Is this reasonable?

--F.B., Beverly Hills

A: Your vitamin B-6 dose is excessive. Too much vitamin B-6 can lead to nerve damage. We suggest no more than 25 to 50 mg daily. You are also taking more vitamin E than is generally recommended, and you should have your physician's supervision on regular use of aspirin, even children's aspirin.

Q: I love the questions and answers in your column on Monday in the Los Angeles Times. Here is a new discovery my husband came across while taking his vitamins and medications. It works for me too. When taking pills, tip your head to one side or the other so that it is nearly horizontal before swallowing. Even large ones go down easily.

--A.S., Marina del Rey

A: Thanks for the tip. Another suggestion is to swallow pills with sparkling water. The trick is to drink directly from the bottle. Sucking from a narrow-necked container helps overcome the gag reflex.

* In this special People's Pharmacy column, Joe and Teresa Graedon answer letters from readers of the Los Angeles Times only. Send questions to the Graedons at People's Pharmacy, c/o King Features, 235 E. 45th St., New York, NY 10017, or e-mail them via their Web site: http//:www.peoplespharmacy.com. Please include your address, which will not be published, and identify yourself as a reader of The Times.

Advertisement
Los Angeles Times Articles
|
|
|